Alert archive / Wisconsin / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Green Bay, WI

February 28, 20217 counties in Wisconsin

NWS Green Bay, WI issued this winter weather advisory at Feb 28, 2021, 4:03 AM CST for 7 counties in Wisconsin. It took effect at Feb 28, 2021, 7:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2021, 4:03 AM CST (10:03 UTC)
In effect from
Feb 28, 2021, 7:00 AM CST
Expired
Feb 28, 2021, 3:00 PM CST
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 110 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS43 KGRB 281003
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
403 AM CST Sun Feb 28 2021

...WINTRY WEATHER EXPECTED ACROSS NORTH-CENTRAL AND NORTHEAST
WISCONSIN TODAY...

.A vigorous but fast moving storm system will move through the
area today. The storm will bring snow--heavy at times--to north-
central Wisconsin. A wintry mix of snow, freezing rain, sleet, and
some rain is expected from central through northeast Wisconsin.
Travel conditions could become very difficult across north- 
central Wisconsin mid-day as the heaviest snow moves through that 
area.

WIZ011-012-018-019-281815-
/O.CAN.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/
/O.NEW.KGRB.WW.Y.0009.210228T1300Z-210228T2100Z/
Forest-Florence-Lincoln-Langlade-
Including the cities of Crandon, Aurora, Commonwealth, 
Spread Eagle, Merrill, Tomahawk, and Antigo
403 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
3 PM CST THIS AFTERNOON...

* WHAT...Snow, mixed at times with freezing rain and sleet. A
  total snow accumulation of 2 to 5 inches expected, along with 
  some minor icing due to freezing rain.

* WHERE...Forest, Florence, Lincoln and Langlade Counties.

* WHEN...From 7 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

WIZ013-021-030-281800-
/O.CAN.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/
/O.NEW.KGRB.WW.Y.0009.210228T1300Z-210228T1800Z/
Northern Marinette County-Northern Oconto County-Marathon-
Including the cities of Niagara, Wausaukee, Mountain, Lakewood, 
Townsend, and Wausau
403 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
NOON CST TODAY...

* WHAT...Mixed wintry precipitation expected. Up to two inches of
  snow accumulation, along with minor icing due to freezing rain. 

* WHERE...Northern Marinette County, Northern Oconto County and 
  Marathon Counties.

* WHEN...From 7 AM this morning to noon CST today.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

WIZ005-010-281815-
/O.UPG.KGRB.WW.Y.0008.000000T0000Z-210228T2100Z/
/O.NEW.KGRB.WS.W.0002.210228T1300Z-210301T0000Z/
Vilas-Oneida-
Including the cities of Eagle River, Lac Du Flambeau, 
and Rhinelander
403 AM CST Sun Feb 28 2021

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 7
  inches.

* WHERE...Vilas and Oneida Counties.

* WHEN...From 7 AM this morning to 6 PM CST this evening.

* IMPACTS...Plan on hazardous travel conditions.

* ADDITIONAL DETAILS...The heaviest snow will move through the
  area between 1000 am and 200 pm. Snowfall rates in excess of 1
  inch per hour are possible during this period. As a result,
  travel could become very difficult during the mid-day hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, avoid travel during the period when the heaviest snow
will be falling. If you must travel, use extreme caution. The 
latest road conditions can be obtained by calling 5 1 1.

&&

$$

Skowronski
2 follow-up statements
635 
WWUS43 KGRB 281749
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1149 AM CST Sun Feb 28 2021

...WINTRY WEATHER EXPECTED ACROSS NORTH-CENTRAL AND NORTHEAST
WISCONSIN THIS AFTERNOON...

.A vigorous but fast moving storm system will move through the
area this afternoon. The storm will bring snow, heavy at times, to 
north-central Wisconsin. A wintry mix of snow, freezing rain, sleet, 
and some rain is expected from central through northeast Wisconsin.
Travel conditions could be very difficult across north-central 
Wisconsin early this afternoon as the heaviest snow moves through 
that area.

WIZ013-021-030-281900-
/O.EXP.KGRB.WW.Y.0009.000000T0000Z-210228T1800Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Marinette County-Northern Oconto County-Marathon-
Including the cities of Mountain, Lakewood, Wausau, Niagara,
Townsend, and Wausaukee
1149 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

The threat for freezing precipitation and snow has diminished, 
therefore the Winter Weather Advisory will be allowed to expire at 
noon.

$$

WIZ005-010-010000-
/O.CON.KGRB.WS.W.0002.000000T0000Z-210301T0000Z/
Vilas-Oneida-
Including the cities of Eagle River, Rhinelander, and Lac Du
Flambeau
1149 AM CST Sun Feb 28 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 7 
  inches.

* WHERE...Oneida and Vilas Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on hazardous travel conditions.

* ADDITIONAL DETAILS...The heaviest snow will move through the area 
  through 2 pm. Snowfall rates in excess of 1 inch per hour are 
  possible during this period. As a result, travel could become very 
  difficult during the mid-day hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, avoid travel during the period when the heaviest snow
will be falling. If you must travel, use extreme caution. The 
latest road conditions can be obtained by calling 5 1 1.

&&

$$

WIZ011-012-018-019-282100-
/O.CON.KGRB.WW.Y.0009.000000T0000Z-210228T2100Z/
Forest-Florence-Lincoln-Langlade-
Including the cities of Commonwealth, Spread Eagle, Merrill,
Aurora, Antigo, Crandon, and Tomahawk
1149 AM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS 
AFTERNOON...

* WHAT...Mixed wintry precipitation expected. Up to two inches of 
  snow accumulation, along with minor icing due to freezing rain.

* WHERE...Langlade, Lincoln, Florence and Forest Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kurimski
331 
WWUS43 KGRB 282054
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
254 PM CST Sun Feb 28 2021

...WINTRY WEATHER WINDING DOWN ACROSS NORTH-CENTRAL WISCONSIN LATE 
THIS AFTERNOON
WISCONSIN THIS AFTERNOON...

.A vigorous but fast moving storm system will continue to pull away 
from the area late this afternoon. Light to moderate snow will taper 
off through early evening across north-central Wisconsin, with an 
additional inch or two of snow possible before the snow ends.

Travel conditions could be very difficult across north-central 
Wisconsin through this evening even after the snow ends until area 
roadways are treated.

WIZ011-012-018-019-282200-
/O.EXP.KGRB.WW.Y.0009.000000T0000Z-210228T2100Z/
Forest-Florence-Lincoln-Langlade-
Including the cities of Commonwealth, Spread Eagle, Merrill,
Aurora, Antigo, Crandon, and Tomahawk
254 PM CST Sun Feb 28 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

The threat for freezing precipitation and snow has diminished, 
therefore the Winter Weather Advisory will be allowed to expire at 
3 pm.

$$

WIZ005-010-010000-
/O.CON.KGRB.WS.W.0002.000000T0000Z-210301T0000Z/
Vilas-Oneida-
Including the cities of Eagle River, Rhinelander, and Lac Du
Flambeau
254 PM CST Sun Feb 28 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Light to moderate snow. Additional snow accumulations of 
  one to two inches possible.

* WHERE...Oneida and Vilas Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, avoid travel during the period when the heaviest snow
will be falling. If you must travel, use extreme caution. The 
latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information, visit us at http://www.weather.gov/GreenBay

Kurimski

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 27, 10:57 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Feb 27, 10:57 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1057 PM CST Sat Feb 27 2021

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 245 PM CST Sat Feb 27 2021

A low pressure system developing across the southern Plains will
quickly move northeast towards Wisconsin tonight, then through
northeast Wisconsin Sunday morning, and eventually east of the
area by Sunday afternoon. The arrival of the precipitation appears
a bit delayed as the system fights dry air out ahead of the main
low tonight. It appears the bulk of the precipitation will not
start until after midnight, with the heaviest precipitation
occurring late tonight into Sunday morning. Precipitation will
then taper off Sunday afternoon as the low moves away from the
area.

Precipitation type will be the main challenge during this
forecast. Overall it appears areas north of a line from Tomahawk,
to Rhinelander, to Iron Mountain will get mainly snow. South of
this line and north of a line from Wisconsin Rapids, to Waupaca,
to Oconto will get a mix of snow, rain, and freezing rain. Mainly
rain is expected south of this line along with some fog as the
rain falls on the snowpack.

Across the far north it appears there will generally be 3 to 5
inches of snow, with locally higher amounts approaching 6 inches.
This area is concerning as there are some models that raised QPF
amounts significantly Sunday morning, indicating around 6 inches
of snow with storm totals approaching 7 are possible across
portions of Vilas and Oneida counties. Since not all of the models
are this high with QPF and this is the first run with totals this
high, will stick with a Winter Weather Advisory for this
issuance. However, if this trend holds some areas may need to be
upgraded to a Winter Storm Warning.

Just south of the area of all snow, there looks to be a swath of
1 to 3 inches, with locally higher amounts of 4 inches and some
icing due to the freezing rain and north of a line from Mosinee,
to Antigo, to Wausaukee. Although snowfall amounts will be lower,
the combination of snow and freezing rain is enough to pull the
Winter Weather Advisory south across these areas. Further south
minor snowfall and freezing rain is expected, and in some cases
mostly rain. If the system shifts headlines may need to be
adjusted in subsequent shifts.

.LONG TERM...Sunday Night Through Saturday
Issued at 245 PM CST Sat Feb 27 2021

A fast moving clipper system will be the only chance for active
weather in the extended period. Split flow aloft will then keep
quieter conditions in place through the rest of the period.

Sunday night through Monday...A fast moving clipper system will
cross the region Monday morning, with a fast moving fairly
vigorous cold front. The steep lapse rates near the surface will
likely spark scattered snow showers across the region.
Accumulations however will be limited, due to the fast moving
nature of the front and the limited moisture, so amounts are
expected to be around a half inch or less. The only possible
exception will be across the far north, where some fairly high
delta Ts over Lake Superior could keep light snow going into
northern Wisconsin into Monday afternoon. The front will also
bring in a round of cold air, with highs on Monday struggling to
get into the upper 20s.

Rest of the long term...Split zonal flow will be in place aloft,
with little in the way of weather makers expected. Surface high
pressure through the middle of the week will keep the area dry.
There will also be a fairly decent chance to get back to more mild
temperatures (for early March), unless we get closer to the more
northerly flow. For now, expect high temperatures to get back into
the lower to upper 40s by the middle of the week through the end
of the extended.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1057 PM CST Sat Feb 27 2021

VFR conditions will last until a few hours before daybreak in
most places, as a low pressure system approaches from the Central
Plains. It will move across the area Sunday and bring snow, mixed
with rain or freezing rain, along with IFR conditions. The
heaviest snow will be north of a RHI to IMT line where there could
be several inches.

Weather conditions will improve quickly by late Sunday afternoon
as the precipitation ends and the low pressure system exits the
area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 3 PM CST Sunday for WIZ005-
010>013-018-019-021-030.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Feb 27, 2:54 PM CST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
254 PM CST Sat Feb 27 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Travel conditions across north-central and portions of central
through northeast Wisconsin will deteriorate quickly after
midnight tonight. Mainly snow is expected across north-central
Wisconsin, while a mix of snow, sleet and freezing rain develops
from central through northeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Hazardous travel conditions are likely north and west of the Fox
Valley Sunday as the snow and wintry precipitation continues. The
snow could be heavy at times across north-central Wisconsin during
the morning. Although the precipitation will diminish by early
afternoon and end during the late afternoon, the hazardous travel
conditions may persist for much of the day. 3 to 5 inches, with
locally higher amounts of 6 inches are possible across far north-
central Wisconsin. A swath of 1 to 3 inches, with locally higher
amounts of 4 inches along with freezing rain is expected across
portions of central and northeast Wisconsin. A Winter Weather
Advisory has been issued for these areas from late tonight through
Sunday afternoon.

A period of gusty west winds is possible in east-central Wisconsin
Sunday afternoon. Gusts of 30 to 35 mph are possible.

A round of snow showers late Sunday night into Monday morning may
leave roads slick for the Monday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall measurements late
tonight through Sunday, and any instances where roads become icy
due to freezing rain.

LMZ521-522-541>543-282100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability for widespread hazardous weather is low.

Kurimski/Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:54 PM CSTSmall Craft AdvisoryGRB27 hr
Feb 28, 4:03 AM CSTWinter Storm WarningGRBOneida, Vilas12 hr

Nearby

Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.